WEDNESDAY, July 13 (HealthDay News) — For patients taking the heart rhythm drug amiodarone (Cordarone), generic versions of the drug do not cause more incidents of thyroid dysfunction than the brand-name medication, researchers report.
When it comes to thyroid disease, there is no difference between the two drugs, according to the report released online July 11 in CMAJ (Canadian Medical Association Journal).
Amiodarone, a drug used to control arrhythmia — a type of irregular heartbeat — is known to cause hypothroidism and hyperthyroidism. These conditions affect the body’s metabolism by altering the amount of hormone produced by the thyroid gland. Not enough thyroid hormone causes the body to slow down, resulting in weight gain, thinning hair and muscle pain. On the flip side, too much thyroid hormone results in nervousness, weight loss, rapid heart rate and diarrhea.
In conducting the study, researchers compared 2,804 atrial fibrillation patients aged 66 or older taking brand-name amiodarone (Cordarone) with 6,278 patients taking the generic form of the drug. The study revealed the two groups were equally affected by thyroid dysfunction.
“The incidence rate for thyroid dysfunction was estimated at 14.1 per 100 person-years, similar for both formulations,” study author Dr. Louise Pilote, of the McGill University Health Center, and colleagues said in a journal news release. “The incidence rates for hypothyroidism and hyperthyroidism per 100 person-years were comparable between brand-name and generic formulations, with hypothyroidism occurring more commonly than hyperthyroidism.”
The study authors pointed out that the findings should provide doctors and policy makers with critical information regarding the use of brand-name vs. generic drugs.
The researchers also noted that patients taking amidarone should be aware of the drug’s possible side effects so they can recognize and report any symptoms.
The U.S. National Library of Medicine provides more information on thyroid diseases.
– Mary Elizabeth Dallas
SOURCE: CMAJ (Canadian Medical Association Journal), news release, July 11, 2011
Last Updated: July 13, 2011
Copyright © 2011 HealthDay. All rights reserved.